Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

What causes IBS?

User rating for this question
Answered by

Practicing since : 2005
Answered : 947 Questions
I have had diarrhea after soon after eating for a few years now (8). Mostly in the mornings but also all day sometimes. I have many accidents and have to always have a change of knickers with me. I feel sick in the stomach every afternoon. I always thought it was was what I was eating so have tried every elimination diet. I find lactose brings it on. I am lactose free, gluten free, sugar free and eat a low fat diet. I have researched everything I can find and now find it is probably caused by having my gall bladder out 10 years ago and it is called gastric dumping. I asked my doctor to give me Cholestyramine. It works well but makes me feel uncomfortable and unwell. I went off it for two days and the old symptoms are back and as I am typing this I feel very sick in the stomach again. My doctors have only tried lomatil etc.for managing diarrohea. I had a colonoscopy and endoscopy mid 2013 and IBS was diagnosed. No help. Please tell me if you think I am on the right track and if Cholestyramine is the right thing and if it safe. Please help me get the right diagnosis. I have tried to manage it with diet but nothing every changes. XXXXXXX
Posted Fri, 14 Feb 2014 in Digestion and Bowels
Answered by Dr. Manisha Gopal 2 hours later
Brief Answer: Need some more information before treating you Detailed Answer: Hello and welcome to HCM! I have read your query carefully and can understand your problem. I want to tell you that - I agree with the dignosis of IBS in your case compared to dumping syndrome ( however, it may that you have symptoms of both together) and that - though it is troublesome illness but I want to assure you that with right treatment you will definitely get better! I have had several patients in my clinic who either have IBS alone or comorbid with other psychiatric illnesses. And almost always there is significant improvement in their IBS symptoms. I want to know few things before I can provide a management plan-- 1. do you ever have episodes of constipation for days together, may be 10-15 days alternating with diarrhoea? 2. how do you feel usually , do you have some anxiety or sadness on off? 3. why are you on prestiq and stilnox, as they are given in psychiatric illnesses. I have had very good results with a drug called ulrax in cases like yours, but for coming to a conclusion in your case I would like to have answers to the above questions. Hope the reply helps you please provide the necessary details
Above answer was peer-reviewed by
Follow-up: What causes IBS? 13 hours later
Never constipated Anxiety sometimes not sadness - pristiq Sleep problems - stilnox My stools are green and very loose and shiny. Other times they are bright yellow, hence the thought of the bile dumping. My stomach gurgles a lot and then I have a lot of smelly wind. Any help would be much appreciated. XXXXXXX
Answered by Dr. Manisha Gopal 4 hours later
Brief Answer: Please read below Detailed Answer: Hello, So, you take prestiq for anxiety and stilnox for sleep. You still need drug to sleep -- which means the anxiety is not well controlled -- which is one of the factor that you have so many abdominal symptoms. I have seen in my clinical practice that once the anxiety is well controlled, the sleep medicines are not required and stomach also settles down to a great extent. A) For such cases where there is anxiety comorbid with IBS, it is worthwhile to try out venalafaxine 37.5 mg and then increase upto 300 mg, after monitoring the response. Prestiq is a good molecule , it is a sub part of Venlafaxine , but, usually doesn't give desired response in severe cases. moreover the maximum dosage is low, so one can't move it up so much when needed. You should try to talk to your doctor about this point. B) Along with this, it is good if we add the combination - Ulrax : pantoperazole ( this will also take care of some dumping if it is there), clidnium , chlordiaxepoxide, given at night. It helps in handling the anxiety, sleep, cramps, gurgling and loose stools. I usually stop this after the anxiety and other symptoms are well conttrolled. C) On and off people require etizolam 0.24 mg on SOS basis, to curb anxiety and upsetting bowels. So, please talk about - Venlafaxine ( change prestiq) , adding etizolam and the combination of pantoperazole, clinidium, and chlordiaxepoxide. #### I'm almost sure that the main diagnosis is IBS for your bowel complaints, with may be component of dumping. The dumping can be handled by: 1. not eating very spicy and oily food,espically as a meal itself 2. donot take much of caffeine and tea 3. avoid staying hungry for more than 2 hrs. Take small frequent meals. 4. if possible, start walking/ jogging for at least half an hour a day The above steps are very very effective in handling post gall bladder dumping in almost every case. Do try them out. Hope the reply is useful Please feel free to ask more queries for clarification If you are satisfied, please rate the answer and close the query Dr. Manisha Gopal MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor